Hepatic encephalopathy following transjugular intrahepatic portosystemic shunt (TIPS): Management with l-ornithine-l-aspartate and stent reduction
- First Online:
- Cite this article as:
- Stadlbauer, V., Tauss, J., Portugaller, H.R. et al. Metab Brain Dis (2007) 22: 45. doi:10.1007/s11011-006-9032-3
- 116 Views
Hepatic encephalopathy (HE) is a common problem after insertion of a trans-jugular intrahepatic portosystemic shunt (TIPS), which may be difficult to manage. We present a case of severe post-TIPS HE unresponsive to high doses of l-ornithine-l-aspartate (LOLA) despite reduction of venous ammonia levels in a dose-dependent fashion. Ultimately, high-grade HE was successfully treated by a reduction stent and the patient subsequently underwent successful liver transplantation.
KeywordsHepatic encephalopathyVenous ammonia levelsTransjugular intrahepatic portosystemic shuntl-ornithine-l-aspartateStent reduction
transjugular intrahepatic portosystemic shunt